DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20162488

To study the pattern of suspected adverse drug reactions in patients coming to the department of dermatology in Gauhati Medical College and Hospital, Guwahati, Assam, India

Ajoy Borah, Mangala Lahkar, Binita Singha, Ratan J. Lihite, Debeeka Hazarika

Abstract


Background: Cutaneous adverse drug reactions (ADRs) are the commonest ADRs (30-45%) and are responsible for about 2% of hospital admissions. This study was conducted to study the pattern of ADRs coming to the department of dermatology in a Tertiary Health Care Hospital. The objectives of the study were to assess the causality, severity, preventability, age distribution, sex distribution and the reactions occurring.

Methods: Cross-sectional study. The suspected adverse drug reactions (ADRs) reported from the department of dermatology in the Spontaneous ADR reporting form was analysed in this study over a period of one year.

Results: A total of 513 cases of reported ADRs were analysed. The highest number of ADRs was reported in the Age group 21-40 years with female preponderance. Erythematous maculopapular lesions were the most common ADR and maximum cases of ADRs were observed with steroids. Most cases were found to be probable (causality assessment), of mild severity and were probably preventable.

Conclusions: The study showed that a number of drugs cause dermatological ADRs. These ADRs vary in their appearance, duration, causality, severity, and preventability.


Keywords


Cutaneous, Dermatology, Skin, Drug reactions, Pharmacovigilance

Full Text:

PDF

References


Gohel D, Bhatt SK, Malhotra S. Evaluation of dermatological adverse drug reaction in the outpatient department of dermatology at a tertiary care hospital. Indian Journal of Pharmacy Practice. 2014;7(3):42-9.

Sudershan V, Siddiqua S, Aruna D, Manmohan, Ramesh S, Yasmeen N. Cutaneous adverse drug reactions in a tertiary care hospital. Der Pharmacia Lettre. 2011;3(6):210-7.

Valeyrie-Allanore L, Sassolas B, Roujeau JC. Drug-induced skin, nail and hair disorders. Drug Saf. 2007;30:1011-30.

Patel TK, Thakkar SJ, Sharma DC. Cutaneous adverse drug reactions in Indian population: a systematic review. Indian Dermatol Online J. 2014; 5(Suppl 2):S76-S86.

Grover S. Severe cutaneous adverse reactions. Indian Journal of Dermatology, Venereology, and Leprology. 2011;77(1):3-6.

Chatterjee S, Ghosh AP, Barbuiya J, Der SK. Adverse cutaneous drug reaction: a one year survey of a dermatology outpatient clinic of a tertiary care hospital. Indian J Pharmacol. 2006;36(6):429-31.

Crowson AN, Brown TJ, Magro CM. Progress in the understanding of the pathology and pathogenesis of cutaneous drug eruptions. Am J Clin Dermatol. 2003;4:407-28.

Wolkenstein P, Revuz J. Drug-induced severe skin reactions. Drug Safety. 1995;13:56-68.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239-45.

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49:2229-32.

Schumock GT, Thornton JP. Focusing on the preventability of adverse drug reactions. Hosp Pharm. 1992;27:538.

Verma R, Tiwari S, Gupta CM, Verma N. Cutaneous adverse drug reactions-a study of clinical patterns, causality, severity and preventability. IOSR Journal of Dental and Medical Sciences (IOSR-JDMS). 2014;13(7):2279-0861.

Pudukadan D, Thappa DM. Adverse cutaneous drug reactions: clinical pattern and causative agents in a tertiary care center in South India. Indian J Dermatol Venereal Leprol. 2004;70:20-4.

Chatterjee S, Ghosh AP, Barbhuiya J, Dey SK. Adverse cutaneous drug reaction: a one year survey at a dermatology outpatient clinical of a tertiary care hospital. Indian J Pharmacol. 2006;38:429-31.

Patel RM, Marfatia YS. Clinical study of cutaneous drug eruptions in 200 patients. Indian J Dermatol Venereol Leprol. 2008;74:80.

Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: clinical pattern and causative agents: a six-year series from Chandigarh. India J Postgrad Med. 2001;47:95-9.

Jelvehgari M, Azimi H, Montazam H. Prevalence of cutaneous drug eruption in hospitalized patients: a report from sina hospital of Tabriz. Iranian Journal of Dermatology. 2009;12(1):16-9.

Pudukada D, Thappa DM. Adverse cutaneous drug reactions: clinical pattern and causative agents in a tertiary care center in South India. Indian J Dermatol Venereol Leprol. 2004;70(1):20-4.

Anjaneyan G, Gupta R, Vora R. Clinical study of adverse cutaneous drug reactions at a rural based tertiary care centre in Gujarat. National Journal of Physiology, Pharmacy and Pharmacology. 2013;3(2):129-36.

Mokhtari F, Nikyar Z, Naeini BA, Esfahani AA, Rahmani S. Adverse cutaneous drug reactions: eight year assessment in hospitalized patients. Journal of Research in Medical Sciences : The Official Journal of Isfahan University of Medical Sciences. 2014;19(8):720-5.

Lihite RJ, Lahkar M. A study on cutaneous adverse drug reactions in ADR monitoring centre of tertiary care hospital, Guwahati. Journal of Applied Pharmaceutical Science. 2013;(3):78-81.